Repeatedly taking slightly too much paracetamol can cause an overdose and lead to liver damage, authors writing in the British Journal of Clinical Pharmacology have warned. These overdoses, which are difficult to detect, may even be more dangerous than when someone takes a single very large dose.
So-called staggered paracetamol overdoses can occur when people have pain and repeatedly take a little more paracetamol than they should. “They haven”t taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up and the effect can be fatal,” said Kenneth Simpson, author of the research.
Dr Simpson and his team analysed data from 663 patients with paracetamol-induced liver injury admitted to the Royal Infirmary of Edinburgh between 1992 and 2008. Some 161 patients had taken a staggered overdose, usually to relieve a variety of common pains, such as abdominal or muscular pains, headache and toothache.
In some cases, overdoses were taken over more than one day. Some patients had taken as little as 10mg paracetamol in total and others had taken more than one paracetamol-containing product.
The staggered overdose group was more likely to have liver and brain problems and was at greater risk of needing kidney dialysis or help with breathing. They were also at a greater risk of dying than people who had taken single overdoses, said Dr Simpson.
He added that doctors “urgently” needed to find new ways of assessing whether such patients could be sent home, or needed medical treatment to counteract the effects of paracetamol overdose, or even to be considered for a liver transplant.